Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 98, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 23, 2022, 8:40 AM EDT for Carroll County, Howard County, Tippecanoe County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2022, 8:40 AM EDT (12:40 UTC)
- Expired
- Jul 23, 2022, 9:30 AM EDT
- In force
- 50 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Howard County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 9:13 AM EDT | TSTM WND DMG | 3 Wsw Kokomo, IN | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 7:10 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930
WUUS53 KIND 231240
SVRIND
INC015-067-157-231330-
/O.NEW.KIND.SV.W.0098.220723T1240Z-220723T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
840 AM EDT Sat Jul 23 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
Northern Tippecanoe County in west central Indiana...
Northern Howard County in central Indiana...
* Until 930 AM EDT.
* At 839 AM EDT, a severe thunderstorm was located 7 miles east of
Monticello, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Camden around 850 AM EDT.
Other locations in the path of this severe thunderstorm include
Kokomo.
This includes Interstate 65 between mile markers 175 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 8652 4069 8637 4056 8637 4056 8590
4054 8586 4043 8620 4043 8670 4047 8695
4056 8710 4056 8677 4070 8676 4074 8665
4074 8653
TIME...MOT...LOC 1239Z 299DEG 40KT 4073 8661
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma3 follow-up statements
757
WWUS53 KIND 231259
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
859 AM EDT Sat Jul 23 2022
INC015-067-157-231330-
/O.CON.KIND.SV.W.0098.000000T0000Z-220723T1330Z/
Carroll IN-Tippecanoe IN-Howard IN-
859 AM EDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR CARROLL...NORTHERN TIPPECANOE AND NORTHERN HOWARD COUNTIES...
At 859 AM EDT, a severe thunderstorm was located 11 miles east of
Delphi, or 13 miles south of Logansport, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington and Kokomo.
This includes Interstate 65 between mile markers 175 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 8652 4069 8637 4056 8637 4056 8590
4054 8586 4043 8620 4043 8670 4047 8695
4056 8710 4056 8677 4070 8676 4074 8665
4074 8653
TIME...MOT...LOC 1259Z 303DEG 26KT 4056 8644
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma029
WWUS53 KIND 231314
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
914 AM EDT Sat Jul 23 2022
INC015-067-157-231330-
/O.CON.KIND.SV.W.0098.000000T0000Z-220723T1330Z/
Carroll IN-Tippecanoe IN-Howard IN-
914 AM EDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR CARROLL...NORTHERN TIPPECANOE AND NORTHERN HOWARD COUNTIES...
At 913 AM EDT, a severe thunderstorm was located 7 miles west of
Kokomo, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kokomo, West Lafayette, Delphi, Flora, Battle Ground, Camden,
Burlington and Yeoman.
This includes Interstate 65 between mile markers 175 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 8652 4069 8637 4056 8637 4056 8590
4054 8586 4043 8620 4043 8670 4047 8695
4056 8710 4056 8677 4070 8676 4074 8665
4074 8653
TIME...MOT...LOC 1313Z 302DEG 38KT 4045 8627
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma531
WWUS53 KIND 231327
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
927 AM EDT Sat Jul 23 2022
INC015-067-157-231337-
/O.EXP.KIND.SV.W.0098.000000T0000Z-220723T1330Z/
Carroll IN-Tippecanoe IN-Howard IN-
927 AM EDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR CARROLL...NORTHERN TIPPECANOE
AND NORTHERN HOWARD COUNTIES WILL EXPIRE AT 930 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
central and north central Indiana.
LAT...LON 4069 8652 4069 8637 4056 8637 4056 8590
4054 8586 4043 8620 4043 8670 4047 8695
4056 8710 4056 8677 4070 8676 4074 8665
4074 8653
TIME...MOT...LOC 1327Z 299DEG 40KT 4038 8610
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:40 AM EDT, 1 hour earlier.
Area forecast discussion, Jul 23, 7:40 AM EDT, 1 hour before
Area Forecast Discussion National Weather Service Indianapolis IN 740 AM EDT Sat Jul 23 2022 .Forecast Update... Issued at 740 AM EDT Sat Jul 23 2022 ...Severe Thunderstorm watch until 18z for portions of north central Indiana... ...Heat Advisory in effect today across portions of Central Indiana... An MCS developed across northern IL/IN overnight and is moving ESE this morning. Latest trends suggest this MCS may move far enough south to impact portions of north central Indiana. ACARS soundings show strong low level inhibition remains across the region which could limit the damaging wind potential. Although if the MCS were to make it into northern parts of the CWA, moderate MUCAPE and 30-35kts of 0-6km bulk shear would support an isolated damaging wind/severe hail threat. Hot and humid conditions are likely today as temperatures rise into the low to mid 90s. Dewpoints in the 70s will make it feel rather uncomfortable with heat indices approaching 105 degrees, especially across southwest portions of central Indiana. Make sure to drink plenty of water and take breaks when needed. && .Short Term...(Today through Sunday) Issued at 259 AM EDT Sat Jul 23 2022 A shortwave trough is approaching the region this morning. This shortwave along with a 30-35kt LLJ has aided in the development of thunderstorm clusters from Eastern Iowa to southern Michigan. The bulk of the convection developing overnight should remain north of the area. 850-300mb flow, a strong instability gradient over northern Indiana/southern Michigan, and the strongest 850mb winds located to our north suggest these storms will mainly stay out of the CWA. Decided to keep chance POPs north of I-70 this morning due to some uncertainty with how convection develops over the next few hours. ACARS soundings show strong low level inhibition across the area thanks to radiational cooling and subsidence. Due to this, no severe weather is expected this morning as this strong surface inhibition would likely limit any damaging wind threat. Any leftover clouds from potential convection in the morning should clear out by the afternoon, allowing for temperatures to warm into the 90s. Sunny skies and moisture advection will allow for further destabilization and gradually erode the cap. Strong instability, deep moisture, and a weakening cap through the day may lead to a few showers and thunderstorms across northern counties this afternoon. An isolated severe thunderstorm cannot be ruled out with damaging wind gusts and isolated large hail being the primary hazards. Highs in the mid 90s with dewpoints in the 70s will lead to hot and uncomfortable conditions today... especially over southern counties where heat indices may approach 105F today. Quiet weather is expected overnight Saturday before another upper level impulse approaches central Indiana during the latter half of the day on Sunday. Southerly flow ahead of the approaching system will limit diurnal cooling Saturday night with lows in the mid 70s. A cold front associated with the upper level impulse is expected to produce scattered showers and thunderstorms Sunday afternoon. Strong instability and 30-40kts of effective bulk shear should support organized thunderstorms. Strong to severe thunderstorms will be possible with the potential for damaging wind gusts and isolated severe hail. Guidance suggest steepening low-level lapse rates and a 40kt LLJ could lead to 25-30mph wind gusts through the day. Look for another hot and humid day on Sunday before storms move in during the afternoon. && .Long Term...(Sunday night through Friday) Issued at 259 AM EDT Sat Jul 23 2022 Highlights: * Periodic chances for precipitation and possibly thunderstorms throughout the extended * Gradual temperature decrease as a boundary moves through next week. Extended Pattern Overview: Second half of the weekend will feature the persistent high amplitude ridge over the North Atlantic, which has continued to bottle-up the mid-lvl shortwave over Hudson Bay for the past few days. Upstream across the Pac-NW it appears the development of a ridge is beginning to show-up as 500mb heights will start to become elevated. Ensemble datasets have been consistent with minimal noise amongst membership in a amplified ridge over the AK region early next week. Mon/Tue the flow in the mid-levels for the Great Lakes/Ohio Valley will be quasi-zonal, supportive of a somewhat progressive pattern. This will likely allow the possibility of a frontal boundary to slide south across Indiana, but then become sluggish along the Ohio River. With the southern stream atmosphere rather benign, or lack of any organized systems, this would also indicate the boundary will be tough to push too far south of the Ohio River. Wed/Thur the boundary should push back north, as the Hudson Bay shortwave kicks a lobe of vorticity south into the Western Great Lakes/Upper Midwest and will help to pull the boundary north as a warm front across Central Indiana. Simultaneously upstream further amplification to the ridge is progged to occur. Guidance has been inconsistent with placement and timing of a surface wave for the Great Lakes region Wed/Thur, which will dictate timing of the frontal boundary sliding back south as a cold front later in the week. Fri/Sat still appears to be the best days of the extended, with a quasi-northwest flow to the atmosphere. The North Atlantic block will relax and allow the Hudson Bay vort max to push east, but this will allow start to allow the Pac-NW ridge to nudge east as well. This suggests the weak troughing poised to cover the Ohio Valley/Great Lakes will be brief, with a return to above seasonal temps beyond the current extended periods. Daily Extended Conditions: Mon/Tue: Frontal boundary will traverse the region, so increased cloud cover Mon coupled with periodic chances for precipitation and possibly thunderstorms will keep temps more seasonal in the low/mid 80s. Tue will be a challenge for temps at this range as it will hinge on placement of the frontal boundary. Ensemble data is still indicating a higher confidence that the surface ridge will still be overhead until late Tue. This scenario would indicate one more day of pleasant conditions with highs in the low 80s with a chance for precipitation likely late in the day as diffluent flow pushes east. Wed/Thur: Flow becomes zonal in the mid-levels and with a surface wave navigating the Great Lakes, which should assist with pulling the frontal boundary north as a warm front early Wed and a southwest surface flow. This will bring warm/humid conditions back to Central Indiana along with periodic chances for precipitation and possibly thunderstorms. While the current setup would support temps moderating back to the upper 80s perhaps around 90 Wed/Thur, given the abundance of cloud shielding and periodic chances for precipitation, it's conceivable to think enough shielding could keep temps down in the mid 80s for a longer period. Fri/Sat: With a more progressive pattern late in the week, this should usher in diffluent flow to the region and a period of cooler/dry conditions. Current data and forecast would suggest temps will be peaking around 80 to the low 80s. But this will be short- lived as the height rises upstream will be knocking on the doorstep of the region late in the extended. && .Aviation...(12Z TAF Issuance) Issued at 639 AM EDT Sat Jul 23 2022 Impacts: * VFR Conditions are expected this TAF period. * Very Low Confidence for an Isolated Thunderstorm after 14Z in the vicinity of LAF. Discussion: Little overall change since the previous discussion. Guidance has struggled to handle the complex of showers and thunderstorms over Northern Illinois and Southern Wisconsin overnight, so confidence that the current area of precipitation will continue to progress south towards Central Indiana airfields is low. The best timing for any thunderstorms appears to be late this afternoon into the evening hours, although confidence is still low on timing and placement. With that being said have opted to continue with no mention in the current TAF about precipitation. VFR conditions and southerly winds to slightly southwesterly winds around 7-11kt can be expected. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening for INZ043>048-051>057-060>065-067>072. && Update...Melo Short Term...Melo Long Term...Beach Aviation...Beach
Hazardous weather outlook, Jul 23, 4:01 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 401 AM EDT Sat Jul 23 2022 INZ021-028>031-035>049-051>057-060>065-067>072-240815- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 401 AM EDT Sat Jul 23 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible today, mainly across northern portions of central Indiana. An isolated severe storm is possible, with damaging wind gusts as the primary hazard. Lightning is a threat in any thunderstorm. Heat Index values may approach 105 degrees in some areas this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Maximum afternoon heat index values of about 100 to 105 degrees are expected this weekend, and 90 to 100 degrees the rest of the forecast period. Thunderstorms will be possible for all or part of the region Sunday through Friday. Severe storms are possible on Sunday with the primary hazards being damaging winds and large hail. Lightning is a threat in any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:54 AM EDT | Heat Advisory | IND | Bartholomew, Brown, Clay, Daviess, Decatur, Greene and 19 more | 16 hr |
| Jul 23, 9:12 AM EDT | Severe Thunderstorm Warning | IND | Clinton, Howard, Madison, Tipton | 48 min |
| Jul 23, 9:57 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 33 min |
| Jul 23, 12:23 PM EDT | Special Weather Statement | IND | Howard, Tipton | 37 min |
| Jul 23, 1:27 PM EDT | Special Weather Statement | IND | Carroll | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.